Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 70, NWS JSJ

November 18, 2009

NWS JSJ issued this flash flood warning at Nov 18, 2009, 3:20 PM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2009, 3:20 PM CST (21:20 UTC)
Expired
Nov 18, 2009, 6:15 PM CST
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 28 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 182120
FFWSJU
PRC021-061-127-190015-
/O.NEW.TJSJ.FF.W.0070.091118T2120Z-091119T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
520 PM AST WED NOV 18 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     BAYAMON
     GUAYNABO
     SAN JUAN

* THIS WARNING INCLUDES ALL RIVERS...STREAMS...AND TRIBUTARIES 
WITHIN THE WARNING AREA...INCLUDING THE RIO PIEDRAS AND RIO BAYAMON.

* UNTIL 815 PM AST

* AT 516 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
NEARLY STATIONARY BAND OF SHOWERS AND EMBEDDED STRONG 
THUNDERSTORMS...SOME WITH TORRENTIAL RAINFALL AFFECTING THESE 
MUNICIPALITIES. U.S.G.S. GAGES AND RADAR ESTIMATES INDICATE THAT 2 
TO 3 INCHES OF RAIN HAVE ALREADY FALLEN OVER PARTS OF THE WARNING 
AREA AND IT CONTINUED TO RAIN. ADDITIONAL RAINFALL OF 1 TO 2 INCHES 
IS EXPECTED THROUGH THROUGH 815 PM AST. RUNOFF FROM THIS RAIN WILL 
RESULT IN FLASH FLOODING ACROSS THESE AREAS. IN ADDITION...MUDSLIDES 
ARE LIKELY OVER AREAS OF STEEP TERRAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1828 6620 1835 6620 1841 6614 1848 6611
      1846 6601 1839 6601 1835 6606 1831 6608

$$

BCS/OB

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
2 follow-up statements
000 
WGCA72 TJSJ 182229
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
629 PM AST WED NOV 18 2009

PRC021-061-127-190015-
/O.CON.TJSJ.FF.W.0070.000000T0000Z-091119T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BAYAMON PR-GUAYNABO PR-SAN JUAN PR-
629 PM AST WED NOV 18 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM AST FOR SAN
JUAN...GUAYNABO AND BAYAMON MUNICIPALITIES...

AT 621 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LIGHT TO MODERATE SHOWER ACTIVITY OVER THE WARNED AREA. THE 
HEAVIEST RAINS HAVE MOVED TOWARD THE MUNICIPALITIES OF CAROLINA AND 
LOIZA AT THIS TIME. THESE SHOWERS WILL CONTINUE TO MOVE TOWARD THE 
NEAR SHORE ATLANTIC COASTAL WATERS. HOWEVER...RIVERS AND SMALL 
CREEKS WILL CONTINUE TO REACT THIS EVENING.

RIO PIEDRAS RIVER HAS REACHED THE 15 FEET FLOOD STAGE AS OF 545 PM 
AT THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 1828 6620 1835 6620 1841 6614 1848 6611
      1846 6601 1839 6601 1835 6606 1831 6608

$$



ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
000 
WGCA72 TJSJ 190023
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
823 PM AST WED NOV 18 2009

PRC021-061-127-190045-
/O.EXP.TJSJ.FF.W.0070.000000T0000Z-091119T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BAYAMON PR-GUAYNABO PR-SAN JUAN PR-
823 PM AST WED NOV 18 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SAN JUAN...GUAYNABO AND
BAYAMON MUNICIPALITIES...

AT 817 PM AST...DOPPLER WEATHER RADAR INDICATED THAT THE SHOWERS AND 
THUNDERSTORMS THAT WERE AFFECTING THESE MUNICIPALITIES EARLIER...HAD 
WEAKENED OR MOVED AWAY FROM THE AREA. ALTHOUGH SOME LIGHT TO 
MODERATE RAIN COULD STILL AFFECT THE FORMER WARNING AREA FOR THE 
NEXT 30 MINUTES OR SO...NO ADDITIONAL SIGNIFICANT RAINFALL IS 
EXPECTED. IN ADDITION...EMERGENCY MANAGEMENT OFFICIALS INDICATED NO 
FURTHER FLOODING PROBLEMS...AND U.S.G.S. RIVER LEVEL SENSORS ALONG 
THE RIO PIEDRAS INDICATE THAT THE RIVER LEVEL HAS DROPPED BELOW 
FLOOD STAGE AND CONTINUED TO SLOWLY FALL. THEREFORE...THE FLASH 
FLOOD WARNING WAS ALLOWED TO EXPIRE.

HOWEVER...RESIDENTS AND MOTORISTS ACROSS THESE AREAS SHOULD REMAIN 
ALERT TO LEFTOVER PONDING OF WATER ON ROADWAYS AND ALLOW TIME FOR 
STREAMS...CREEKS AND RIVERS TO RETURN TO NORMAL LEVELS.

LAT...LON 1828 6620 1835 6620 1841 6614 1848 6611
      1846 6601 1839 6601 1835 6606 1831 6608

$$

BCS

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 18, 1:26 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Nov 18, 1:26 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
326 PM AST WED NOV 18 2009

.SYNOPSIS...HIGH PRESSURE WILL CONTINUE TO BUILD IN THE MID TO
UPPER LEVELS OF THE ATMOSPHERE HELPING TO LIMIT SHOWER ACTIVITY
ACROSS THE LOCAL ISLANDS THROUGH THE END OF THE WEEK. INCREASING
MOISTURE FROM THE SOUTHEAST WILL RESULT IN MORE NUMEROUS SHOWER
ACTIVITY ACROSS THE LOCAL ISLANDS OVER THE UPCOMING WEEKEND.

&&

.DISCUSSION...WHILE HIGH PRESSURE AND SUBSIDENCE IS ANCHORED
ACROSS THE REGION THIS AFTERNOON...STILL MANAGED TO SEE QUITE A
BIT OF DIURNALLY DRIVEN SHOWER ACTIVITY ACROSS THE NORTHERN HALF
OF PUERTO RICO THE PAST FEW HOURS. EXPECT THIS SHOWER ACTIVITY TO
RAPIDLY DIMINISH AROUND SUNSET...AND FOR ONLY A FEW SHOWERS IN
SOUTHEASTERLY FLOW TO PASS BY THE VI AND EASTERN SECTIONS OF
PUERTO RICO OVERNIGHT.

EXPECT HIGH PRESSURE TO DOMINATE THE MID TO UPPER LEVELS OF THE
ATMOSPHERE FOR THE NEXT SEVERAL DAYS...HOWEVER...AMPLE LOW LEVEL
MOISTURE AND LOCAL ISLAND CONVERGENCE WILL RESULT IN LIMITED
AFTERNOON CONVECTION...ESPECIALLY OVER THE INTERIOR AND NORTHERN
SECTIONS OF THE ISLAND AS WE WILL REMAIN IN A EAST SOUTHEASTERLY WIND
FLOW PATTERN.

A SURGE IN MOISTURE FROM THE SOUTHEAST WILL HELP TO BRING MORE
WIDESPREAD SHOWER COVERAGE TO THE LOCAL AREA OVER THE UPCOMING
WEEKEND.

&&

.AVIATION...TEMPORARY MVFR CONDITIONS WILL BE POSSIBLE ACROSS
TJSJ...TJBQ AND ACROSS THE VI THROUGH 18/23Z. PREVAILING VFR
CONDITIONS EXPECTED ACROSS THE REMAINDER OF THE TAF SITES
OVERNIGHT THROUGH AT LEAST 19/16Z. VA FROM MONTSERRAT EXPECTED TO
REMAIN SOUTH OF TKPK OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  86  75  86 /  10  20  20  30
STT  77  87  77  86 /  10  20  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...

PR...NONE.
VI...NONE.

&&

64/04
Hazardous weather outlook, Nov 18, 7:22 AM CST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
922 AM AST WED NOV 18 2009

AMZ710>745-PRZ001>013-191000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
922 AM AST WED NOV 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-191000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
922 AM AST WED NOV 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 10:18 AM CSTAreal Flood AdvisoryJSJ97 min
Nov 18, 2:22 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 18, 2:53 PM CSTSpecial Marine WarningJSJ82 min
Nov 18, 3:32 PM CSTAreal Flood AdvisoryJSJ3 hr
Nov 18, 4:19 PM CSTSpecial Marine WarningJSJ56 min

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.